Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS El Paso, TX

July 26, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 26, 2017, 4:30 PM MDT for Doña Ana County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 4:30 PM MDT (22:30 UTC)
Expired
Jul 26, 2017, 5:15 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:13 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 26, 3:13 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
313 PM MDT Wed Jul 26 2017

.SYNOPSIS...
Our monsoon season continues this week as we will continue to have
at least a slight chance for thunderstorms each day through the
start of next week. The best rain chances will be in area
mountains and west of the Rio Grande through the weekend, then
equal chances everywhere for the first part of next week.
Temperatures the next seven days will stay near average.

&&

.DISCUSSION...
Upper level high pressure will wobble around the region for the
next seven days. Usually the ridge would cap our thunderstorm
chances and for sure it is slowing them down, but with so much
moisture we are still able to get a fair number of storms popped
up and going. Currently the upper level ridge is centered over
the east plains of New Mexico and over the next couple of days it
will slowly drift west to over central New Mexico. As it moves
west it will be able to tap into some drier, continental air to
our east and sweep that into the eastern part of our area.
Starting on Friday and lasting into the weekend we will see our
thunderstorm chances decrease (but not disappear) for locations
east of the Rio Grande. A pretty healthy moisture plume will
continue for locations out west so we will have to watch that
region for possible heavy rain. For the first part of next week
the upper level ridge will drift a little further to the west and
that will allow low level moisture from the Gulf of Mexico to slip
back into the area and at the same time the circulation around
the high will move mid and high level moisture into the region
from the north. This increased moisture will give an uptick to our
thunderstorm chances for the first of next week. For the middle
of next week the ridge does not move very far and that will
continue our chances for rain through mid week. We may see some
drier air move into the region for the end of next week, but even
then it doesn't look like enough drying to yank the rain chances.
No big changes to our temperatures from day to day. For the next
seven days our high temperatures will run within a degree or two
of seasonal averages.

&&

.AVIATION...Valid 27/00Z-28/00Z...
In general VFR conditions are expected at all terminals thru the
period with P6SM SCT060-080 SCT-BKN250. However a risk of late
afternoon and evening thunderstorms will exist which could result in
occasional MVFR or IFR ceilings thru 12Z. Winds will generally be
AOB 10 knots with the exception of variable and gusty winds in the
vicinity of thunderstorms.

&&

.FIRE WEATHER...
Low and mid level moisture remains plentiful under an upper level
ridge. This will result in a continued chance for wetting precip
across the region through the end of the week and into the early
stages of next week. It does appear that by the time we reach the
weekend the better rain chances will be shifting west of the Rio
Grande. Meanwhile, storms will be relatively slow moving, meaning
localized flooding will remain a concern. Min RH values will remain
in the 20 to 30 percent range or higher despite near normal
afternoon temps. Vent rates which have been generally poor lately
should climb into the fair to good categories in the coming days as
transport wind speeds increase just a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  95  73  97 /  30  20  20  10
Sierra Blanca           70  94  69  95 /  20  20  10  10
Las Cruces              70  93  69  94 /  30  30  30  10
Alamogordo              70  92  69  95 /  30  40  30  20
Cloudcroft              55  72  54  73 /  40  60  50  30
Truth or Consequences   71  94  69  94 /  30  40  40  30
Silver City             65  87  63  85 /  40  60  60  50
Deming                  70  94  68  93 /  30  30  40  20
Lordsburg               70  93  69  91 /  30  30  40  40
West El Paso Metro      74  94  73  96 /  30  20  20  10
Dell City               71  97  70  99 /  20  20  10  10
Fort Hancock            74  96  74  98 /  20  20  20  10
Loma Linda              69  88  68  91 /  30  20  20  10
Fabens                  74  95  73  98 /  30  20  20  10
Santa Teresa            73  94  71  96 /  40  20  20  10
White Sands HQ          71  93  70  95 /  30  30  30  10
Jornada Range           69  93  68  95 /  30  30  40  10
Hatch                   70  96  69  96 /  40  30  40  10
Columbus                71  94  69  94 /  40  20  40  20
Orogrande               72  94  71  96 /  30  30  20  10
Mayhill                 58  81  58  82 /  40  60  50  30
Mescalero               59  81  58  82 /  40  60  50  30
Timberon                59  79  58  81 /  40  50  50  30
Winston                 62  86  60  86 /  50  60  60  50
Hillsboro               67  91  65  91 /  50  50  60  50
Spaceport               69  94  68  95 /  30  40  40  10
Lake Roberts            59  87  59  84 /  50  60  60  60
Hurley                  65  89  63  87 /  30  40  50  40
Cliff                   66  92  65  91 /  40  50  60  60
Mule Creek              66  89  65  87 /  30  40  50  60
Faywood                 65  89  64  89 /  40  50  50  40
Animas                  70  92  68  91 /  30  30  50  40
Hachita                 69  93  67  92 /  30  20  50  30
Antelope Wells          67  92  67  90 /  30  30  50  40
Cloverdale              64  87  64  86 /  30  30  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Laney

In the hours before

Special weather statement, Jul 26, 12:50 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
1250 PM MDT WED JUL 26 2017

TXZ420>423-261930-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
1250 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 130
PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sierra Blanca, moving northwest at 5 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hudspeth
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3140 10538 3125 10549 3131 10576 3157 10562
TIME...MOT...LOC 1849Z 120DEG 10KT 3137 10551

TRIPOLI
Special weather statement, Jul 26, 3:02 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT WED JUL 26 2017

NMZ412-414>416-262145-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
302 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Ruidoso, moving northwest at 15 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Apache Summit and Lake Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 10572 3331 10550 3327 10543 3315 10556
      3336 10617 3339 10614 3339 10573
TIME...MOT...LOC 2102Z 119DEG 24KT 3331 10577

TRIPOLI
Special weather statement, Jul 26, 3:57 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT WED JUL 26 2017

TXZ419-420-262245-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
357 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND EAST
CENTRAL EL PASO COUNTIES UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montana Vista, or 6 miles north of Horizon City, moving west at 15
mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Horizon City, East El Paso, El Paso, Sparks, Montana Vista and Lake
Way Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10600 3168 10599 3165 10632 3186 10633
TIME...MOT...LOC 2156Z 092DEG 20KT 3177 10615

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:02 PM MDTSpecial Weather StatementEPZ43 min
Jul 26, 4:52 PM MDTAreal Flood AdvisoryEPZDoña Ana113 min
Jul 26, 5:10 PM MDTSpecial Weather StatementEPZLuna50 min
Jul 26, 5:20 PM MDTSpecial Weather StatementEPZOtero40 min
Jul 26, 5:31 PM MDTSpecial Weather StatementEPZSierra44 min
Jul 26, 5:53 PM MDTSpecial Weather StatementEPZDoña Ana52 min
Jul 26, 12:50 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jul 26, 3:57 PM MDTSpecial Weather StatementEPZEl Paso48 min
Jul 26, 4:35 PM MDTSpecial Weather StatementEPZEl Paso40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.